We use cookies to understand how you use our site and to improve your experience. This includes personalizing content and advertising. To learn more, click here. By continuing to use our site, you accept our use of cookies. Cookie Policy.
Features Partner Sites Information LinkXpress
Sign In
Advertise with Us
Advantech Europe

Download Mobile App




Events

21 May 2019 - 23 May 2019
21 May 2019 - 24 May 2019

Painkillers May Worsen Headaches Following Concussion

By HospiMedica International staff writers
Posted on 26 Nov 2013
Print article
Excessive analgesic medication could be the causative factor of chronic headache months after suffering concussion, according to a new study.

Researchers at Nationwide Children's Hospital (Columbus, OH, USA) conducted a retrospective chart review of 104 consecutive adolescent patients treated at the hospital for concussion. Across the group of 77 teenagers with persistent postconcussion headaches, 44 reported some type of regular headache prior to the injury, and 26 had a history of migraine or probable migraine. The researchers compared concussion symptoms, headache symptoms, demographic data, and headache outcomes between those with and those without probable medication-overuse headache.

The researchers found that daily headache, female sex, the presence of nausea, throbbing headache versus steady or stabbing pain, irritability following concussion, and a relatively longer interval between the concussive event and neurological evaluation were more common in the 54 patients with probable medication-overuse headache than in the 23 without. Within two months of stopping analgesics, 37 of the 54 in the probable group had improvement in symptoms, i.e., complete resolution or reversion to preconcussion levels of the headache. The study was presented as a poster session at the Child Neurology Society (CNS) annual meeting, held during October-November 2013 in Austin (TX, USA).

“Continued use of analgesics for headache despite lack of efficacy can cause chronification of a headache syndrome. Because withdrawal of painkillers alleviated these patients' headaches, a diagnosis of medication-overuse headache may be made,” concluded study authors Geoffrey Heyer, MD, and Syed Idris, MD. “Management of patients with prolonged postconcussion headache should include analgesic detoxification when medication overuse is suspected.”

Under the International Classification of Headache Disorders (ICHD) criteria, medication-overuse headache may be diagnosed in patients with frequent headaches (at least 15 days per month) that either developed or worsened while using headache medications such as over-the-counter (OTC) or prescription analgesics. The diagnosis is considered probable if either such medications have not yet been withdrawn or the headaches continued for up to two months after medications were stopped. Resolution of headaches or reversion to an earlier pattern after medication withdrawal confirms the diagnosis.

Related Links:

Nationwide Children's Hospital



Print article

Channels

Copyright © 2000-2019 Globetech Media. All rights reserved.